Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS La Crosse, WI

May 1, 2001La Crosse County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 1, 2001, 8:43 PM CDT for La Crosse County, Trempealeau County, Wisconsin. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2001, 8:43 PM CDT (01:43 UTC)
Expired
May 1, 2001, 9:45 PM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties La Crosse County, WI, Trempealeau County, WI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 020144
SVRLSE
WIC011-063-121-020245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
843 PM CDT TUE MAY 1 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN
  EXTREME SOUTHERN BUFFALO COUNTY IN WEST CENTRAL WISCONSIN
  SOUTHERN TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 945 PM CDT

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF FOUNTAIN CITY...OR ABOUT 3
  MILES SOUTHWEST OF WINONA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR TREMPEALEAU AT 900 PM CDT...
  NEAR GALESVILLE AND BRICE PRAIRIE AT 910 PM CDT...
  NEAR HOLMEN AND FRENCH ISLAND AT 915 PM CDT...
  NEAR ONALASKA AT 920 PM CDT...
  NEAR WEST SALEM AT 930 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

NELSON

LAT...LON 4418 9185 4397 9138 4374 9t120 4374 9092
          4407 9092 4408 9115 4422 9117

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:35 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, May 1, 2:35 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT TUE MAY 1 2001

MAIN FORECAST FOCUS IS ON SEVERE POTENTIAL THIS EVENING...THEN ON
RAIN CHANCES THROUGH THE REMAINDER OF THE FORECAST. TEMPERATURE
TRENDS ARE ALSO OF CONCERN.

LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTER OVER SOUTHERN
MANITOBA...WITH COLD FRONT FROM EXTREME WESTERN MN DOWN INTO
NORTHEAST NEBRASKA.  TEMPERATURES AHEAD OF THE BOUNDARY WARMING
NICELY...WITH GOOD DROPS BEHIND.  DEWPOINTS ARE UP INTO THE MIDDLE
60S FROM WESTERN IA UP INTO SOUTH-CENTRAL MN. VISIBLE SATELLITE
IMAGERY SHOWING A LITTLE CUMULUS TRYING TO FIRE ON THE BOUNDARY...
WHICH SHOULD BE THE BEGINNINGS OF A LINE OF THUNDERSTORMS LATER THIS
AFTERNOON AS IT TAPS THIS MOISTURE.

STILL LEANING TOWARD THE ETA SOLUTION FOR THE BULK OF THE FORECAST...
ALTHOUGH AVN APPEARS TO BE MORE REASONABLE LATE...AND INTO THE
EARLY EXTENDED PERIOD.  IMPRESSIVE WAVE SEEN IN VAPOR IMAGERY OVER
SOUTHEAST SASKATCHEWAN EARLY THIS AFTERNOON...WITH NOSE OF UPPER
JET ENERGY PUNCHING ACROSS ND.  THE WAVE SPINS UP A DEEPENING TROUGH
OVER SOUTHERN CANADA TONIGHT...SENDING RIPPLES OF ENERGY ACROSS
MN AND FORECAST AREA.  THIS WILL HELP DRIVE THE FRONT ACROSS MN AND
INTO WI BY WEDNESDAY MORNING...BUT THE SOUTHERN END OF THE FRONT
WILL MOVE MUCH SLOWER...HANGING UP ACROSS IA.

LINE OF STORMS SHOULD FIRE ON BOUNDARY LATE THIS AFTERNOON...WITH
CAPES UP OVER 2000 J/KG.  GOOD SHEAR FOR ORGANIZED CONVECTION...AND
THERE IS THE POSSIBILITY FOR ROTATING STORMS WITH HELICITY NEAR OR
ABOVE 300 OVER FORECAST AREA.  HAVE MAINTAINED SEVERE WORDING IN
ZONES FOR THE EVENING HOURS...WITH HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.  SLOWING NATURE OF FRONT AS IT LOSES ITS PUSH MAY
ALLOW RAIN TO LINGER INTO WEDNESDAY.  THINKING DENSITY OF COOL AIR
WITH RAIN MAY DRIVE THE BOUNDARY FARTHER SOUTH...BUT CAN'T
COMPLETELY RULE OUT THE ETA POSITION.  THUS HAVE MAINTAINEDa POPS.
WITH BOUNDARY HANGING OUT NEARBY INTO THURSDAY...AND ANOTHER WAVE
EJECTING INTO THE AREA...HAVE MAINTAINED RAIN CHANCES INTO THURSDAY
AND THURSDAY NIGHT AS WELL.

.LSE...NONE.

WELVAERT

In the hours before

Special weather statement, May 1, 4:15 PM CDT, 4 hours 28 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-020300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 PM CDT TUE MAY 1 2001

HAZARD - SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL AND DAMAGING
WINDS. TORNADOES ALSO POSSIBLE.

TIMING - THUNDERSTORMS HAVE QUICKLY DEVELOPED OVER WESTERN AND
CENTRAL IOWA...ALONG A COLD FRONT WHICH RAN FROM CENTRAL MINNESOTA
INTO WESTERN IOWA. THE STORMS WILL MOVE INTO SOUTHEAST MINNESOTA AND
AND NORTHEAST IOWA BY 6 PM....AND WESTERN WISCONSIN TOWARD 7 PM.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
SOUTHWEST INTO CENTRAL WISCONSIN. WITHIN THIS AREA...A MODERATE RISK
FOR SEVERE WEATHER IS EXPECTED ALONG AND WEST OF A ROCHESTER
MINNESOTA TO CHARLES CITY IOWA LINE.

DISCUSSION - A COLD FRONT...MOVING ACROSS THE UPPER MIDWEST THIS
EVENING...WILL CONTINUE TO TRIGGER A LINE OF SHOWERS AND
THUNDERSTORMS. ISOLATED SUPERCELLS WILL ALSO BE POSSIBLE. AMPLE
INSTABILITY AND A FAVORABLE WIND PROFILE SUPPORT LARGE HAIL
FORMATION...ALONG WITH THE CHANCE FOR DAMAGING WINDS. TORNADOES WILL
ALSO BE POSSIBLE.

SPOTTER INFORMATION - WIDESPREAD SP?OTTER ACTIVATION IS ANTICIPATED.

RIECK
Special weather statement, May 1, 6:53 PM CDT, 1 hour 50 minutes before
IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
653 PM CDT TUE MAY 1 2001

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES:

IN MINNESOTA
     WABASHA...FILLMORE...MOWER...DODGE...WINONA...AND OLMSTED

IN IOWA
     CHICKASAW...FLOYD...HOWARD...AND MITCHELL

IN WISCONSIN
     BUFFALO AND TREMPEALEAU

INCLUDING THE CITIES OF...WABASHA...ROCHESTER...PRESTON...OSAGE...
MANTORVILLE...DODGE CENTER...CHARLES CITY...AUSTIN AND ALMA

STRONG THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT WHICH EXTENDS FROM JUST MINNEAPOLIS...TO BLUE EARTH MINNESOTA
IN FARIBAULT COUNTY...TO JUST SOUTH OF SIOUX CITY IOWA.

PERSONS IN THE WATCH AREA ARE ENCOURAGED TO REVIEW SAFETY RULES AND
BE READY TO ACT QUICKLY SHOULD SEVERE WEATHER BE OBSERVED OR A
WARNING BE ISSUED. STAY TUNED TO YOU[R FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER INFORMATION.

BOYNE
Local storm report, May 1, 6:54 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT TUE MAY 1 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    WEST CONCORD              MN   .75 INCH HAIL
05/01/01   DODGE                          REPORTED BY SPOTTERS

WELVAERT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:43 PM CDTSevere Thunderstorm WarningARXBuffalo62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.